Hail, Traverse
- When
- June 12, 1:30 PM CST
- Where
- Traverse County, 4.75 mi NE of Browns Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.640, -96.770
Severe thunderstorms brought damaging winds and large hail to parts of Big Stone and Traverse counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms brought damaging winds and large hail to parts of Big Stone and Traverse counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 11:33 AM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1233 PM CDT SUN JUN 12 2016 .UPDATE... Issued at 1029 AM CDT SUN JUN 12 2016 Continue to update fcst with latest thinking/timing. Currently, heavy rain looks to be the main threat. On a positive note, the storms moving around 28kts, limiting training. Timing of the best chance of stronger to severe thunderstorms looks to be after 18Z over the east half of the cwa, with the best chance of any tornadic activity still mainly over the far northeast portion of the cwa and north. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 423 AM CDT SUN JUN 12 2016 The threat for severe storms this afternoon through this evening will be the main forecast concern. An area of low pressure currently over northwest SD will lift northward and track across North Dakota today. A trailing cold front will slide across this CWA today and will become the focal point for convection. The front will produce isolated to scattered thunderstorms for the western half of the CWA before 18Z. After 18Z...the front should begin interacting with a warm...unstable environment in the eastern CWA where ML cape values of 1500 to 2000 J/KG are likely. The instability along with mid level height falls and 20 to 30 knots of 0-6 km bulk shear will produce an increase in storm coverage and intensity. With SPC highlighting our eastern CWA with a slight risk...have decided to introduce severe wording into the forecast. Believe hail and damaging winds will be the main threat this afternoon. A tornado threat is possible in far NE SD or near the triple point and along the warm front extending into MN. With fairly high PWATS...torrential rainfall will be possible with some thunderstorms. Thankfully storms will be fairly progressive and flash flooding is not expected. Convection should exit the CWA by 3Z Monday with dry conditions likely until Monday night. Another area of low pressure and upper level trough will bring showers and thunderstorms back into the region Monday night through Tuesday. Severe storms are not expected with this system. .LONG TERM...(Tuesday Evening through Saturday) Issued at 423 AM CDT SUN JUN 12 2016 When the period opens, a low pressure system is departing South Dakota for Minnesota, taking with it most of the precipitation potential. Both at the surface and aloft, much of late Tuesday night through Thursday is influenced by high pressure. So, after the precipitation chances finish up Tuesday night, Wednesday through Thursday is dry and low level thermal progs support temperatures running generally around to perhaps a few degrees above normal. During the upcoming weekend there could be a couple of chances for precipitation. Not dealing with the strongest/warmest of upper level ridges this next weekend. And as shortwaves work into the middle of the country and suppress the upper ridge, there are a couple of /in particular/ night-time periods with the potential for a stalled out or nearly stationary frontal boundary to be in play and perhaps even some low level jet activity to aide/focus forcing for ascent. Subject to change of course, but presently the GFS/ECMWF deterministic solutions seem to agree on Friday evening/night as well as late Saturday night and then again monday night as being timeframes when precipitation could be possible. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1226 PM CDT SUN JUN 12 2016 Mainly expecting VFR ceilings and vis to continue. The main fly in the ointment will be the initial thunderstorms just w-sw of ABR. An additional round of convection is expected to redevelop after 20Z e of MBG and PIR, and possibly even e of ABR. VCTS included at aty from 23Z Sunday to 00Z Monday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...KF SHORT TERM...SD LONG TERM...Dorn AVIATION...KF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 152 PM CDT SUN JUN 12 2016 MNZ039-046-SDZ006>008-011-018>023-131200- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 152 PM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON ALONG A COLD FRONT. SOME THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT THROUGH TUESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE ABERDEEN NATIONAL WEATHER SERVICE OFFICE BY PHONE...OR VIA OUR WEBSITE...FACEBOOK OR TWITTER. SDZ003>005-009-010-015>017-033>037-045-048-051-131200- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 152 PM CDT SUN JUN 12 2016 /1252 PM MDT SUN JUN 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1126 AM CDT SUN JUN 12 2016
SDZ005-006-121700-
MCPHERSON SD-BROWN SD-
1126 AM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND
NORTHWESTERN BROWN COUNTIES UNTIL NOON CDT...
AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELM LAKE...OR 14 MILES SOUTHWEST OF ELLENDALE...MOVING NORTHEAST AT 30
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORBES AND ELM LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4592 9839 4573 9869 4584 9889 4594 9879
4594 9844
TIME...MOT...LOC 1626Z 220DEG 26KT 4585 9872
WISEThe Aberdeen radar (KABR), 130 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Two outbuildings were severely damaged by eighty mph winds.
Seventy mph winds damaged a grain elevator.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646335, 646337, 646336, 646340, 646338.